Alabama, 2008

Damaging Wind in Alabama, August 31, 2008

August 31, 2008 · NWS BMX · 1 event in 1 county or zone

Place holder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Place holder.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 31, 2:24 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 31, 2:24 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT SUN AUG 31 2008

.DISCUSSION...

GUSTAV CONTINUES TO BE THE MAIN FORECAST CONCERN THROUGH THE BULK
OF THE FORECAST PERIOD...WITH A LITTLE BIT OF HANNA THROWN IN
TOWARDS THE END.

LATEST NHC TRACK VERY MUCH IN LINE WITH PREVIOUS FORECAST
TRACK...WHICH LEAVES CENTRAL ALABAMA ON THE FRINGES OF GUSTAV
THROUGH TUESDAY. MAIN EFFECTS ON CENTRAL ALABAMA WILL BE
INCREASING WINDS...WHICH BY TOMORROW MORNING AT 7 AM SHOULD BE
UP AROUND 10 TO 20 MPH WITH GUSTS AS HIGH AS 30 MPH...ROUGHLY FOR
THE SOUTHWESTERN HALF OF THE FORECAST AREA. THIS AREA IS ROUGHLY
DESCRIBED AS ALONG AND SOUTH OF A LINE FROM VERNON TO FAYETTE...
TUSCALOOSA...CLANTON...TUSKEGEE AND PHENIX CITY...AND WILL ALSO BE
THE AREA OF MAIN CONCERN FOR RAIN BANDS...AND THE POSSIBILITY OF
ISOLATED TORNADOES. RAINFALL/FLOODING CONCERNS ARE LOW BUT WORTH
WATCHING...WITH THE ONLY CONCERN BEING THE POSSIBILITY OF MULTIPLE
RAIN BANDS PASSING OVER THE SAME AREA. ELSEWHERE THROUGH
TUESDAY...EXPECT CONDITIONS TO BE BREEZY AT TIMES...WITH A FEW
ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE.

GUSTAV REMAINS A FORECAST CHALLENGE FROM LATE TUESDAY THROUGH THE
END OF THE WEEK...AS THE EVENTUAL PATH OF HIS REMNANTS IS IN
QUESTION. MOST MODELS ARE IN AGREEMENT BUILDING AN UPPER LEVEL
RIDGE ALONG THE SPINE OF THE APPALACHIANS...WITH A SURFACE HIGH
BUILDING DOWN THE LEE OF THE APPALACHIANS ALONG THE MID ATLANTIC
COAST. THIS HIGH WOULD THEN APPEAR TO SPLIT THE DIFFERENCE BETWEEN
GUSTAV AND HANNA...KEEPING THE BULK OF THE AREA DRY AND
SEASONABLE THROUGH FRIDAY. HOWEVER...THE GFS EVENTUALLY SHOOTS
HANNA UP THE EAST COAST...AND THE MEANDERING REMNANTS OF GUSTAV
FINALLY DRIFT EAST...AND THEN NORTHEASTWARD ACROSS THE TENNESSEE
VALLEY. THE RESULT OF THIS WOULD BE TO BRING A RETURN OF ENHANCED
RAIN CHANCES. ON THE OTHER HAND...THE EUROPEAN AND NOGAPS FIRST
TAKE THE REMNANTS OF GUSTAV NORTHWARD...AND THEN ROTATES HANNA UP
AND INTO THE SOUTHWESTERLY FLOW OF THE EAST COAST...WHICH WOULD
RESULT IN A MUCH DRIER WEEKEND. NEEDLESS TO SAY...WITH THIS
DIVERGENT SOLUTIONS...FORECAST CONFIDENCE IS NOT EXACTLY HIGH
FOR NEXT WEEKEND. FOR NOW...NOT BUYING ALL THE WAY INTO THE WETTER
GFS SOLUTION...AND TAKING A BLEND OF GUIDANCE WINDS UP LOOKING
MUCH LIKE CLIMATOLOGY...WHICH IS PROBABLY A SAFE BET FOR THIS TIME
OF YEAR.

JD/81

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED TO BROKEN CUMULUS WILL RESULT IN CEILINGS AROUND 3-4
THOUSAND FEET TODAY. EASTERLY FLOW WILL PREVAIL AS THE PRESSURE
GRADIENT TIGHTENS DUE TO THE APPROACH OF GUSTAV. SPEEDS WILL BE IN
THE 8-12 KNOT RANGE TODAY...DIMINISHING SLIGHTLY OVERNIGHT AT
ANB...TCL...BHM...AND EET...BUT PERSISTING AT MGM AND TOI.
TOMORROW, WINDS WILL INCREASE EVEN FURTHER TO SPEEDS SUSTAINED
BETWEEN 10 AND 15 KNOTS...WITH GUSTS APPROACHING 25 KNOTS. A FEW
SHOWERS ASSOCIATED WITH THE OUTER BANDS OF GUSTAV MAY MOVE INTO
THE VICINITY OF MGM AND TOI BEFORE 18Z.

12/SIRMON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     91  71  86  70  86 /  20  10  20  20  30
ANNISTON    92  72  86  70  87 /  20  20  20  20  30
BIRMINGHAM  91  73  88  71  87 /  20  10  30  20  40
TUSCALOOSA  92  72  89  73  87 /  30  10  40  50  50
CALERA      91  73  87  72  86 /  30  10  40  30  40
AUBURN      89  71  84  69  83 /  40  20  40  20  30
MONTGOMERY  91  73  89  72  87 /  40  20  50  50  40
TROY        89  72  86  72  84 /  40  30  50  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY 7 AM MONDAY THROUGH 7 AM TUESDAY.

&&

81/12
Hazardous weather outlook, Aug 31, 12:54 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
154 PM CDT SUN AUG 31 2008

ALZ011>015-017>050-011854-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
154 PM CDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

BREEZY CONDITIONS ARE EXPECTED TO DEVELOP OVER PARTS OF THE AREA
BEGINNING AROUND 7 AM ON MONDAY...AND LASTING THROUGH MID MORNING
TUESDAY...ESPECIALLY ON AREA LAKES AND WATERWAYS. THIS WILL OCCUR
DUE TO HIGH PRESSURE BEING LOCATED TO THE NORTHEAST OF THE AREA...
WHILE MAJOR HURRICANE GUSTAV WILL BE POSITIONED TO OUR SOUTHWEST. AS
A RESULT...A LAKE WIND ADVISORY WILL LIKELY BE ISSUED FROM MONDAY
MORNING THROUGH TUESDAY MORNING. A FEW WIND GUSTS UP TO 30 MPH WILL
BE POSSIBLE WITHIN THE ADVISORY AREA...WHICH IS ROUGHLY ALONG AND
SOUTH OF A LINE FROM VERNON TO CLANTON TO PHENIX CITY.

IN ADDITION...BANDING FEATURES FROM GUSTAV MAY ENTER THE SOUTHERN
COUNTIES AS EARLY AS MONDAY MORNING...WITH THE POTENTIAL FOR THESE
OUTER BANDS ROTATING ACROSS THE SOUTHWESTERN HALF OF THE AREA THROUGH
TUESDAY AFTERNOON. THESE BANDS WILL CONTAIN SOME THREAT OF ISOLATED
TORNADOES AND ENHANCED WIND GUSTS. THE PRIMARY AREA OF CONCERN AT
THIS TIME...IS FOR AREAS NEAR AND WITHIN THE LAKE WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY MONDAY AND TUESDAY...AS OUTER BANDS FROM GUSTAV
BEGIN TO ENTER CENTRAL ALABAMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elmore

When
August 31, 5:45 PM CST to 6:25 PM CST
Where
Elmore County, 2.07 mi S of Butts Mill to 0.7 mi S of Deatsville
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.540, -85.970

Sporadic trees and power lines were blown down from thunderstorm outflow, from the Friendship Community to Deatsville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133719.